Florida, 2009

Hail and Damaging Wind in Florida, July 27, 2009

July 27, 2009 · NWS JAX · 4 events in 1 county or zone

S. trough axis edged eastward and increased southwesterly flow over the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An eastern U.S. trough axis edged eastward and increased southwesterly flow over the forecast area. Cool 500 mb temperatures ranged from -8 to -10 degrees Celcius. Scattered severe storms developed across the area in the afternoon and evening along the sea breezes and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 12:40 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 12:40 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 PM EDT MON JUL 27 2009

...DAILY SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THROUGH THE
PERIOD...

.SHORT TERM...TONIGHT THROUGH THURSDAY...

ERN U.S. TROF WILL SLOWLY FILL AND RETREAT NORTHWARD AS BERMUDA HIGH
PRESSURE RIDGE TRIES TO BUILD UP THE FLORIDA PENINSULA THROUGH THE
PERIOD. NORMALLY THIS WOULD ACCOMPANY A SLIGHT REDUCTION IN PCPN
CHANCES BUT BROAD SWATH OF PWATS NEAR 2 INCHES WILL MOVE SLOWLY
NORTHWARD WITH THIS TRANSITION.

SHORTWAVE EMBEDDED IN SOUTHWEST FLOW ALOFT ACRS SOUTH GEORGIA IS
ENHANCING TSTM ACTIVITY THERE TODAY THAT WILL REMAIN NUMEROUS
THROUGH THE AFTERNOON HOURS WHILE ACTIVITY WILL REMAIN MAINLY SCTD
ACRS THE NERN FLORIDA PORTION BEFORE A QUICK DEMISE TO ISOLD TSTM
ACTIVITY AFTER 00Z THIS EVENING.

OTHERWISE ON TUESDAY THROUGH THURSDAY EXPECT LIGHT STEERING FLOW TO
REMAIN OUT OF THE SOUTHWEST AND BOTH ATLC/GOMEX SBRZ FRONTS TO
REMAIN ACTIVE ENOUGH TO SUPPORT 50-70% COVERAGE DURING THE AFTERNOON
AND EVENING HOURS. MAX TEMPS TO REMAIN NEAR NORMAL IN THE LOWER 90S.

SCTD STRONG STORMS WILL REMAIN THE MAIN THREAT ALTHOUGH ONE OR TWO
ISOLD SVR TSTMS WITH DAMAGING WET MICROBURST WINDS AND MARGINALLY
SVR HAIL CANNOT BE RULED OUT EACH DAY. SLOWER STORM MOVEMENT IS
EXPECTED BY THE MIDDLE OF THE WEEK TO SUPPORT MORE LOCALLY HEAVY
RAINFALL AT TIMES.

.LONG TERM...FRIDAY THROUGH MONDAY...

BERMUDA RIDGE AXIS WILL CONTINUE TO BUILD NORTHWARD REACHING THE
FORECAST AREA BY THE WEEKEND. DAILY TSTM CHANCES AROUND 50% FRI WILL
SLOWLY DECREASE INTO THE 30-40% RANGE BY THE WEEKEND. MAX TEMPS WILL
CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL IN THE LOWER/MID 90S.

&&

.AVIATION...TOUGH CALL TODAY WRT INCLUSION OF TEMPOS WITH AFTERNOON
CONVECTION. WILL BASICALLY GO WITH THE PREMISE THAT A DRY SLOT ALONG
THE INTERSTATE 10 CORRIDOR WILL IMPEDE DEVELOPMENT FOR THE EAST
COAST FLORIDA TERMINALS AND WILL LIMIT TO VCTS FOR NOW. FOR SSI AND
GNV...DEEPER MOISTURE SHOULD ALLOW FOR SHORT TERM TEMPOS TO VERIFY
WITH STRONG WIND GUSTS POSSIBLE AS WELL. WILL MONITOR FOR POSSIBLE
INCLUSION OF TEMPOS AT JAX...CRG...AND VQQ SHOULD CONDITIONS WARRANT.

&&

.MARINE...MODELS INDICATE POSSIBLE WIND SURGE AGAIN TONIGHT AS WE
TRANSITION INTO A SOUTHERLY FLOW REGIME...ALTHOUGH MAGNITUDE OF THIS
SURGE IS NOT AS GREAT AS LAST NIGHT. WILL CAP AT 15 KNOTS FOR THIS
FORECAST WITH NO FLAGS ANTICIPATED. OTHER SURGES LOOK LIKELY PER
THE LATEST NAM12 ON TUE AND WED EVENINGS WITH SCEC POSSIBLE FOR THE
OFFSHORE LEGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  92  71  89 /  20  40  20  50
SSI  75  88  76  86 /  20  20  20  40
JAX  72  92  74  90 /  20  40  20  60
SGJ  73  89  75  89 /  20  40  20  60
GNV  70  91  72  91 /  20  50  30  70
OCF  71  91  72  90 /  20  60  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/DEESE/KERNS
Hazardous weather outlook, Jul 27, 3:51 AM EST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 AM EDT MON JUL 27 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-281000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
451 AM EDT MON JUL 27 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE TODAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TODAY WITH THE
HIGHEST COVERAGE EXPECTED IN SOUTHEAST GEORGIA AND ALSO IN
SOUTHERN PORTIONS OF NORTHEAST FLORIDA. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST GEORGIA
WHERE A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OVERHEAD THIS
AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WINDS
AND LARGE HAIL IN ADDITION TO HEAVY RAINFALL AND INTENSE CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A
FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EARLY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Jul 27, 4:09 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT MON JUL 27 2009

GAZ136-153-272145-
INLAND GLYNN-WAYNE-
509 PM EDT MON JUL 27 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN WAYNE
AND NORTHWESTERN GLYNN COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL
545 PM EDT...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER EVERETT...OR 13 MILES WEST OF DARIEN...
MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND MOUNT PLEASANT AND EVERETT THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3128 8155 3130 8172 3133 8172 3135 8175
      3152 8167 3145 8162 3135 8152
TIME...MOT...LOC 2109Z 260DEG 8KT 3141 8164

ZIBURA
Special weather statement, Jul 27, 4:35 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EDT MON JUL 27 2009

GAZ149-163-272230-
ATKINSON-CLINCH-
535 PM EDT MON JUL 27 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLINCH
AND SOUTHERN ATKINSON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF DU PONT...OR 4 MILES
SOUTH OF LAKELAND...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND DU PONT...HOMERVILLE...COGDELL AND
ARGYLE THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3098 8297 3116 8298 3128 8274 3087 8255
      3088 8298 3097 8298
TIME...MOT...LOC 2136Z 261DEG 20KT 3099 8304

DEESE
Special weather statement, Jul 27, 4:38 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
538 PM EDT MON JUL 27 2009

FLZ025-272230-
DUVAL-
538 PM EDT MON JUL 27 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL DUVAL
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 630 PM EDT...

AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTH OF FORT CAROLINE...OR 5
MILES WEST OF TALBOT ISLAND...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TALLYRAND...DOWNTOWN
JACKSONVILLE...ARLINGTON...FORT CAROLINE...UNF AND SAN PABLO THROUGH
630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF
40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3020 8148 3034 8171 3046 8164 3035 8140
TIME...MOT...LOC 2138Z 306DEG 8KT 3050 8150

SHASHY
Special weather statement, Jul 27, 5:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
614 PM EDT MON JUL 27 2009

FLZ020-022-GAZ162-272245-
COLUMBIA-ECHOLS-HAMILTON-
614 PM EDT MON JUL 27 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
COLUMBIA...SOUTHEASTERN HAMILTON AND SOUTHEASTERN ECHOLS COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 645 PM EDT...

AT 614 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTH OF BELMONT...OR 13 MILES NORTH
OF WHITE SPRINGS...MOVING NORTH AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND BELMONT AND NEEDMORE THROUGH 645 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3068 8268 3056 8256 3040 8271 3046 8286
TIME...MOT...LOC 2214Z 200DEG 8KT 3052 8272

ZIBURA
Local storm report, Jul 27, 5:22 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
622 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     ARLINGTON               30.34N 81.60W
07/27/2009  E55 MPH          DUVAL              FL   PUBLIC

            WINDS WERE ESTIMATED GUSTING TO 55 MPH WITH TREE BLOWN
            DOWN.

&&

ARS
Special weather statement, Jul 27, 5:24 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
624 PM EDT MON JUL 27 2009

FLZ032-033-037-272300-
CLAY-PUTNAM-ST. JOHNS-
624 PM EDT MON JUL 27 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
CLAY...NORTHEASTERN PUTNAM AND WESTERN ST. JOHNS COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...

AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTH OF CARRAWAY...OR 12 MILES
NORTHWEST OF PALATKA...MOVING EAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND CARRAWAY...BOSTWICK AND
PICOLATA THROUGH 700 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2999 8159 2975 8149 2968 8184 2985 8189
TIME...MOT...LOC 2224Z 251DEG 11KT 2979 8176

SHASHY

The radar

The Jacksonville radar (KJAX), 21 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Duval

When
July 27, 5:25 PM EST
Where
Duval County, 0.69 mi N of Cosmo
Measured
0.75 in hail
Reported by
Public
Coordinates
30.380, -81.520

Pea to penny size hail was reported with gusty winds.

Thunderstorm Wind, Duval

When
July 27, 5:25 PM EST
Where
Duval County, 2.26 mi NE of New Berlin
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.420, -81.520

Two houses on the 5000 block of Hecksher Drive sustained damage from fallen trees due to thunderstorm wind gusts. One house had severe damage to its backside from thunderstorm wind gusts.

Hail, Duval

When
July 27, 5:30 PM EST
Where
Duval County, 0.69 mi N of Arlington
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
30.340, -81.600

Pea to nickel size hail fell along Monument Road.

Hail, Duval

When
July 27, 5:45 PM EST
Where
Duval County, 0.69 mi N of Arlington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.340, -81.600

Nickel size hail covered the ground at Atlantic Boulevard and University Boulevard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176036, 176039, 176037, 176038.